Here’s how to tell and what to do about it.
In a three-part series, SilverSneakers reports on the opioid crisis in America. Part 1 explores the pros and cons of opioid use for chronic pain or after surgery. Part 2 reveals the warning signs of dependency or addiction to watch for when you or a loved one is taking a prescription opioid. Part 3, below, explains what to do if you suspect a loved one is struggling with an opioid addiction.
We all know there's a serious problem with opioid abuse in this country. Even so, acknowledging that someone in your family is struggling isn't easy.
“So many people don’t want to admit it because they think it somehow reflects poorly on them,” says Patrick Fehling, M.D., an addiction psychiatrist at the UCHealth Center for Dependency, Addiction, and Rehabilitation in Aurora, Colorado.
There’s a misconception that people with addictions are bad people. Drug abuse isn’t a character flaw, but is a behavior fueled by a physiological reaction, says psychiatrist Jeffrey Ennis, M.D., medical director of the Ennis Centre for Pain Management in Canada and author of Hypnotherapy for Pain Control: A Safe and Non-Addictive Way to Relieve Chronic Pain. Many people addicted to opioids started using these drugs for a valid reason before having a euphoric response and spiraling from there.
"When you give someone an opioid for pain and you ask them how it makes them feel, they typically complain that it makes them sweaty, constipated, and nauseous," Dr. Ennis says. "But there's a small number of people who say, 'It makes me feel really great.' And that's the subset who is in danger of addiction."
Of course, not all of them actually become addicted, but some do-and it can take their families a while to catch on. If you suspect that your child, grandchild, or other loved one is misusing these drugs, don't ignore it. "These people will never get on the road to recovery unless we get them the help they need," Dr. Fehling says.
Spot Potential Signs of Addiction
You probably already have an inkling that something is amiss. Perhaps their demeanor seems to have changed a bit. They’re irritable and anxious, and they’re disinclined to spend time with family and friends or pursue hobbies they used to enjoy. Those are certainly possible signs of addiction, though they could point to other mental health issues, like depression.
But opioid addiction also causes some other telltale symptoms, says psychiatrist Indra Cidambi, M.D., vice president of the New Jersey Society of Addiction Medicine and founder of the Center for Network Therapy. "Opioids tend to make you not hungry, so someone [abusing them] might start skipping meals," she says. "They might binge eat and then not eat anything for four to five days." Weight loss soon follows; their pants start to get baggy and look like they're falling off.
Both men and women might start dressing differently-perhaps wearing tank tops in the winter because they're excessively sweaty. Or they might wear long-sleeve tops in the middle of the summer to cover track marks if they're injecting drugs, Dr. Cidambi says. Women might stop buying pads and tampons because they're no longer getting periods, she adds.
Another warning sign: They have run into unexpected financial trouble or are frequently asking you for money, Dr. Fehling says. "Opioid painkillers are massively expensive, and if you're addicted, you're going to be taking about 100 mg per day … which can cost about $3,000 per month," he explains. "If you're an older person giving any financial support to kids or grandkids, you have to consider where the money is going."
Unfortunately, you can't assume that the answers you get about why more money is needed are truthful ones. "If you don't live in the same town, a child might be emailing or calling you saying they need money for new tires-again," Dr. Fehling says. "Then when the parents actually come to visit, they realize the child doesn't even have a car anymore; it got sold for drugs."
Start a Difficult Conversation
If you've noticed signs that a loved one might be abusing opioids, it's in both your best interests to speak up. Starting a conversation can help them avoid further harm, overdose, or even early death.
Be as patient and nonthreatening as possible, Dr. Cidambi recommends. "You need to address whatever you see that seems to be wrong. Try, 'I've been noticing these changes in you, and I wonder if everything is going okay? I know there's an epidemic, and if you need help [with drugs], I'm not going to be mad at you. I love you no matter what.'"
Dr. Fehling suggests being straightforward, and he thinks it sometimes works best to use declarative sentences rather than questions, especially if you have a tendency to ask leading questions. "Instead of saying, 'You don't have a problem, do you?' say 'It looks like you have a problem, and we can get you some help if you'd like.'"
What if it turns out that opioids aren't the problem? Unexplained changes in mood, behavior, appetite, health, or financial status are still red flags-and signs to check in with a doctor. An open dialogue can help your loved one get the care they need, whether it's for depression, a different type of addiction, or an underlying medical issue.
Explore the Different Treatment Options
The decision about whether to seek treatment ultimately has to be made by the person with the addiction. But one factor that sometimes holds people back is the misconception that they'll have to leave their usual life and head to an inpatient facility for a month or longer. That's no longer always the case, as many people thrive in outpatient treatment programs, Dr. Cidambi says.
The UCHealth Center for Dependency, Addiction, and Rehabilitation offers both inpatient and outpatient programs, and each patient must be evaluated to determine which one is the best fit, Dr. Fehling says. If someone is generally healthy, then there's a good chance an outpatient program-which may last anywhere from six months to five years-will be beneficial. But someone who has other mental health issues, like bipolar disorder or post-traumatic stress disorder, might need inpatient care for one to three months before transitioning to outpatient care.
In either case, a good addiction treatment program should not only help the person detox from the medication, but also include psychotherapy and skills training to help them stay the course. Medication that reduces drug cravings may also be prescribed to reduce the risk of relapse. "Detox alone-like a five-day detox for someone addicted to heroin [an illegal opioid]-is a waste of time," Dr. Fehling says.
You shouldn’t expect a quick fix, Dr. Fehling says. Although some people succeed on the first attempt, relapse is common—but it’s not a reason to give up. “The best analogy I can give is that it’s similar to how we approach diabetes care,” he says. “You might have to go to the hospital if the condition gets out of control, but you learn about how to handle it and take the right medications and keep following up with your doctor.”
Some health plans may cover drug rehabilitation programs or offer helpful resources. You can also call the Substance Abuse and Mental Health Services Administration’s National Helpline at 1-800-662-4357 for free, confidential referrals to treatment facilities in your area.
What If Your Loved One Refuses Treatment?
If your loved one refuses rehab, it can be hard to know what to do. Experts advise patience and reopening the conversation periodically. But in the meantime, you have to stop enabling them.
"Enabling really means preventing them from experiencing the consequences of what they're doing," Dr. Fehling says. "A classic situation is when a child says they don't want treatment and then starts falling behind on their rent. They say, 'Mom, if you don't cover my rent, I'll be homeless.' Mom shouldn't pay the rent. It's very hard, but you can't bail them out. You have to say, 'I will support treatment, but I won't support this continued cycle.'"
At the same time, Dr. Cidambi suggests keeping a medication called naloxone on hand. This drug, available as a nasal spray or an injection, can help save someone’s life if they overdose on opioids. In many states, you can get it at a pharmacy without a prescription. Even with naloxone, it’s important to call 911 for opioid overdose. Learn more about naloxone by clicking here.
Of course, you’ll also want to safely dispose of any unused prescription opioids that might still be in your house. Find an authorized disposal location near you here, or ask your local pharmacy or hospital if they have a drug take-back program.
Important: If you or someone you love takes opioids, know the signs of opioid overdose and call 911 immediately if their lips or fingernails turn purple or blue, their breathing or heartbeat slows or stops, or they cannot be awakened or are unable to speak.
The Opioid Crisis in America
- Part 1: Opioid Safety: What Every Older Adult Needs to Know
- Part 2: Opioid Use: Signs of Trouble
- Part 3: Is Your Child or Grandchild Addicted to Opioids?
Take Your Favorite SilverSneakers Classes Online!
SilverSneakers members can access live fitness classes and wellness workshops through SilverSneakers LIVE. See the latest schedule and RSVP for classes here.
Not a member? If you have a Medicare Plan, it may include SilverSneakers—at no additional cost. Check your eligibility instantly here.